Iraq War Veteran Suit Tepezza Claims Firm News search
Home > Ohio Blog > DePuy’s Antibiotic-Containing Bone Cements May Cause Failure of Knee Implants

DePuy’s Antibiotic-Containing Bone Cements May Cause Failure of Knee Implants

April 25, 2013 | 1 min read
Share:

According to reports made to FDA, DePuy’s Gentamicin-containing bone cements are often failing, which can lead to significant injuries.  Used most frequently in knee implant surgery, bone cement is intended to stabilize the knee implant by attaching the device to living bone.  Failure of the cement can cause the implant to loosen or detach from the bone.  As a result, additional surgery to replace the failed knee implant may be required.  This revision surgery is more complicated than the original surgery because of the need to remove and replace the failed implant, and due to damage caused to the bone and surrounding tissue by the cement failure.

 

Gentamicin is an antibiotic that DePuy adds to many of its bone cements to fight infection at the site of the joint replacement procedure.  However, studies show that the addition of large amounts of antibiotics, such as Gentamicin, to bone cement weakens the bonds within the cement, which can lead to cement failure.  As a result, patients receiving DePuy’s Gentamicin-containing bone cements may be at risk of failure and loosening of their knees implants, as described in many FDA reports.

Share: